Serotonin Syndrome

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Forum Moderator

Date Joined Apr 2007
Total Posts : 32602
   Posted 6/13/2010 7:18 PM (GMT -6)   
Members have asked in the past what is Serotonin Syndrome ?

Serotonin syndrome occurs when you take medications that cause high levels of the chemical serotonin to accumulate in your body. It can occur when you increase the dose of such a drug or add a new drug to the ones you take already. Certain illicit drugs and dietary supplements also can cause serotonin syndrome.

Serotonin is a chemical produced by your body and is needed for your nerve cells and brain to function. But too much serotonin causes problems. Symptoms of serotonin syndrome range from shivering and diarrhea to severe symptoms such as muscle rigidity, fever and seizures. Severe serotonin syndrome can be fatal if it isn't treated. Serotonin syndrome usually goes away within a day of stopping the medications causing symptoms and taking drugs that block serotonin, if needed.

Serotonin syndrome symptoms typically occur within several hours of taking a new drug or increasing the dose of a drug you're already taking. Signs and symptoms include:

Agitation or restlessness


Rapid Heart Rate

Loss of muscle coordination or twitching muscles

Heavy Sweating

Dilated pupils




Goose Bumps

If you suspect you might have serotonin syndrome after starting a new drug or increasing the dose of a drug you're already taking, call your doctor right away or go to the emergency room. If you have severe or rapidly worsening symptoms, seek emergency treatment immediately.

If your doctor prescribes a new medication, make sure he or she knows about all the other medications you're taking — especially if you receive prescriptions from more than one doctor.
If you and your doctor decide the benefits of combining certain serotonin-level-affecting drugs outweigh the risks, be alert to the possibility of serotonin syndrome. Reference: Mayo

Elite Member

Date Joined Jan 2005
Total Posts : 24909
   Posted 6/14/2010 11:06 AM (GMT -6)   
Great input ty

Forum Moderator

Date Joined Dec 2008
Total Posts : 4961
   Posted 6/14/2010 3:10 PM (GMT -6)   
I was just wondering about this the other day after reading the info sheet with my meds. Thanks for another great information post.

Take care,
Moderator: GERD/Heartburn
Nissen 6/06 and 5/09

Forum Moderator

Date Joined Apr 2007
Total Posts : 32602
   Posted 6/14/2010 5:08 PM (GMT -6)   
Glad you both found it informative. I have a friend who has had this syndrome.


New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, October 26, 2016 10:15 PM (GMT -6)
There are a total of 2,712,663 posts in 299,119 threads.
View Active Threads

Who's Online
This forum has 153691 registered members. Please welcome our newest member, TeresaJoeaehnson.
321 Guest(s), 11 Registered Member(s) are currently online.  Details
rollout, TeresaJoeaehnson, Kirky98, FW, Smitty4heisman, compiler, quattro3, Almost a 10, Serfr, InTheShop, quincy

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer